Michigan, 2024

Lake-Effect Snow and Winter Weather in Michigan, December 4 to 5, 2024

December 4 to 5, 2024 · NWS IWX · 4 events in 4 counties and zones

Periods of lake effect snow, cold temperatures and gusty winds created difficult travel late December 4th into December 5th. Snowfall totals up to 10 inches were reported.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Periods of lake effect snow, cold temperatures and gusty winds created difficult travel late December 4th into December 5th. Snowfall totals up to 10 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 4, 5:38 PM EST, 1 hour 22 minutes earlier. Its key messages:

  • Lake effect snow, gusty winds, and reduced visibility are expected this evening overnight into Thursday. Wind gusts up to 50 mph are possible, especially near the lake.
  • A winter storm warning and winter weather advisory are in effect for southwest Michigan and northern Indiana. Hazardous travel is possible in these areas.
  • Arctic air arrives Wednesday night with wind chills in the single digits to below zero. The cold will last through Friday.
  • Friday and Saturday will be dry, then rain is expected Sunday night and Monday.
Area forecast discussion, Dec 4, 5:38 PM EST, 1 hour 22 minutes before
Area Forecast Discussion...Correction
National Weather Service Northern Indiana
538 PM EST Wed Dec 4 2024

.KEY MESSAGES...

- Lake effect snow, gusty winds, and reduced visibility are
  expected this evening overnight into Thursday. Wind gusts up
  to 50 mph are possible, especially near the lake.

- A winter storm warning and winter weather advisory are in
  effect for southwest Michigan and northern Indiana. Hazardous
  travel is possible in these areas.

- Arctic air arrives Wednesday night with wind chills in the
  single digits to below zero. The cold will last through
  Friday.

- Friday and Saturday will be dry, then rain is expected Sunday
  night and Monday.

&&

.DISCUSSION...
Issued at 228 PM EST Wed Dec 4 2024

A deepening clipper like system traverses the northern Great Lakes
today into Thursday. Strong gradient winds across the area will have
some likihood of being brought to the surface today as the morning
clouds move eastward and mixing slowly gets started. The majority of
the winds are forecast to stay under 40 mph today. It will be when
the strong shortwave dives across Lake MI and its attendant arctic
front moves through the area that we get our higher impact outcomes.
In terms of wind, the greatest chance for 40+ mph winds appears to
come at night when the cold air arrives on top of the warmth of the
mid to upper 30 degree highs to cooling into the teens tonight. This
is going to have to rely on the cold air doing the majority of the
mixing in this case to allow for more than an hour or two of cold
front forced gusts. This is outside of normal timing climatology for
when gusts really surpass advisory criteria, which is during the
morning hours. Although this could be influenced by the amount of
warm advection events we have that often create an inversion to
limit coupling by the afternoon. Still think this is strong
enough to go with an SPS for areas south of US-30 this evening
into the overnight. Should there be any wet roadways from
precip across the area today, there is a chance for some flash
freezing, although wind gusts and the normally dry nature of
these systems may cut down on those chances.

The other longer-lasting impact will be the snow. Trajectories
finally swivel around to northwest around or just after 00z this
evening. Initially, winds are nearly unidirectional and with minimal
shear to shread dominant banding. However, by 12z, stronger shear
around 15 kts through the cloud bearing layer may be enough to break
up any remaining single banding and allow for more of a multibanded
set up for Thursday. The trend will also be to have the lake-induced
inversions drop from a good 700 mb/9500 ft to below that 7500 ft
threshold for better lift early Thursday morning. The trend will
also be to lose moisture content through the lowest 1 km of the
profile and the inversion heights drop during the morning as well.
By the morning, HREF guidance seems to indicate that the Michigan
counties of Cass and St Joseph and portions of Berrien county will
be on their way to reaching warning criteria with 6 to 8 inches by
12z. It may take a little bit more effort for the southern row of
counties in the warning to attain their snow threshold especially if
it is going to be less efficient and if there's a trend towards a
multiband orientation. HREF snowfall brings the 3 to 6 totals over
24 hrs by 12z Thursday morning to 6 to 8 inches by Thursday evening
in St Joseph and parts of Elkhart. Still, it appears the best area
for lowered visibility both from fractured snow flakes and blowing
and drifting snow appears to be the closer you are to Lake MI where
the strongest winds are expected to be and some snow pack still
remains from our last event, but some of the visibility issues may
extend farther downstream of Lake MI as well and this could help
verify those warnings at an impact-based level. 30 kt gusty winds
are expected to last through the morning, but dissipate during the
afternoon. Lake effect snow continues through the day Thursday, but
may even sputter and start into Thursday night as that's when
trajectories finally turn more southerly. Mentioned the teens for
lows tonight, but highs Thursday and Friday struggle reach freezing
with a majority in the mid 20s to around 30 both days. The worst
wind chills are below zero south of US-30 tonight with the strong
gusty winds helping out there.

Finally, the north and western side of the approaching surface high
pressure begins influencing the area with warm advection around
midday Friday. Expect dry weather, then, Friday as result. Saturday,
a sprawling warm front from a low pressure system in Canada scrapes
our north. Am skeptical anything comes out of it based on moisture
profiles, but the NAM solution indicates it might. As a result of
the warm front and the high pressure system stalling in the Gulf of
Mexico, warm advection sets up and allows temperatures to arrive
back in the 40s on Sunday. This is all in the nick of time because
the upper low in the southwestern US through all this time finally
meanders northward toward the area Sunday night into Monday with
chances for rain. We'll have to see how much snowpack exists at that
point and heavy it rains because all that rain/meltwater goes
somewhere and it may be into the rivers. Additionally, we'll have to
see what happens to road temperatures because there could be some
onset freezing rain.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 534 PM EST Wed Dec 4 2024

Arctic front on track to plow through KSBN by 01z and KFWA by
2-3z with ~40 kt gusts and convective rain/snow showers
immediately along and behind. Brief reductions in visby's to
less than a mile possible with snow showers/squalls, with some
rain potentially mixing in initially. Attention thereafter will
turn to the lake effect response as cold/strong west-northwest
flow trajectories overspread the relatively warmer lake waters
overnight into Thursday. This lake plume to primarily remain
north of KFWA with times of light snow showers and cigs in the
high MVFR to low VFR category. Lake effect snow multibands will
be in and out of KSBN with variable flight conditions (LIFR to
MVFR) overnight into tomorrow, with some improvement possible
later Thursday as drier air starts to lower inversion heights
and the overall intensity of the LES. West winds will continue
to gust up to near 30 knots otherwise into Thursday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until 1 AM EST Friday for INZ005-006-104.
     Winter Weather Advisory until 1 AM EST /midnight CST/ Friday
     for INZ007>009-014-103-116-204.
     Wind Advisory until 4 AM EST /3 AM CST/ Thursday for INZ012-
     013-015-017-018-020-022>027-032>034-203-216.
OH...None.
MI...Winter Storm Warning until 1 AM EST Friday for MIZ078-079-177-
     277.
     Winter Weather Advisory until 1 AM EST Friday for MIZ080.
MARINE...Gale Warning until 1 PM EST Thursday for LMZ043-046.

&&

DISCUSSION...Roller
AVIATION...Steinwedel
Hazardous weather outlook, Dec 4, 4:04 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
404 PM EST Wed Dec 4 2024

INZ005-006-104-MIZ078-079-177-277-052115-
Elkhart-Lagrange-Eastern St. Joseph IN-Cass MI-St. Joseph MI-
Northern Berrien-Southern Berrien-
404 PM EST Wed Dec 4 2024

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ007>009-014-103-116-204-MIZ080-052115-
Steuben-Noble-De Kalb-Marshall-Northern La Porte-Northern Kosciusko-
Western St. Joseph IN-Branch-
404 PM EST Wed Dec 4 2024 /304 PM CST Wed Dec 4 2024/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
/MIDNIGHT CST/ FRIDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-052115-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
404 PM EST Wed Dec 4 2024

...GALE WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

INZ012-013-015-017-018-020-022>027-032>034-203-216-052115-
Starke-Pulaski-Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-Southern La Porte-
Southern Kosciusko-
404 PM EST Wed Dec 4 2024 /304 PM CST Wed Dec 4 2024/

...WIND ADVISORY IN EFFECT FROM 6 PM EST  /5 PM CST/ THIS EVENING TO
4 AM EST  /3 AM CST/ THURSDAY...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts 25 to 35 mph will be possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ081-OHZ001-002-004-005-015-016-024-025-052115-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
404 PM EST Wed Dec 4 2024

This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.

.DAY ONE...Tonight.

Strong gusty winds 30 to 40 mph will be possible this evening into
tonight. Blowing snow could reduce visibility making driving
treacherous.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts 25 to 35 mph will be possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 4, 2:25 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
225 PM EST Wed Dec 4 2024

MIZ081-OHZ001-002-004-005-015-016-024-025-050900-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
Including the cities of Hillsdale, Jonesville, Litchfield, Bryan,
Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta,
Defiance, Sherwood, Hicksville, Napoleon, Deshler,
Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic,
Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima,
Spencerville, and Bluffton
225 PM EST Wed Dec 4 2024

...Gusty winds and cold air tonight...

Gusty winds between 30 and 40 mph with the occasional 45 to 50
mph gust will be possible tonight, especially along and just
behind the cold front. These winds may blow around loose objects
so be sure to secure them.

Behind the cold front, temperatures are expected to quickly fall
below freezing and reach the teens tonight, and that combined
with the gusty winds is expected to allow wind chills to fall into
the single digits to around zero tonight. Be sure to bundle up if
outside. It is uncertain if roads will be wet before cold air
arrives to allow for a refreeze, but travelers will want to use
caution if driving in these conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lake-effect snow, 1 winter weather. Local standard time, as filed.

Lake-Effect Snow, Northern Berrien County

When
December 4, 7:00 PM EST to December 5, 11:00 PM EST
Where
Northern Berrien County forecast zone
Reported by
Public
Coordinates
41.919, -86.428 (the zone’s center; the record gives no point)

An arctic front plunged through during the evening hours on December 4th with bouts of heavy snow and wind gusts in excess of 45 mph. Near zero visibility and a flash freeze were reported. A transition to pure lake effect snow then took place on December 5th. The worst of the conditions developed during the afternoon and evening hours as a dominant single snow band settled in for a time with heavy snowfall rates, reduced visibilities and snow covered roads. Snowfall totals varied over the area, generally ranging between 4 and 10 inches, heaviest near Paw Paw Lake. There were also reports of vehicular accidents in the area.

Lake-Effect Snow, Southern Berrien County

When
December 4, 7:00 PM EST to December 5, 11:00 PM EST
Where
Southern Berrien County forecast zone
Reported by
Public
Coordinates
41.919, -86.428 (the zone’s center; the record gives no point)

An arctic front plunged through during the evening hours on December 4th with bouts of heavy snow and wind gusts in excess of 45 mph. Near zero visibility and a flash freeze were reported. A transition to pure lake effect snow then took place on December 5th. The worst of the conditions developed during the afternoon and evening hours as a dominant single snow band settled in for a time with heavy snowfall rates, reduced visibilities and snow covered roads. Snowfall totals varied over the area, generally ranging between 4 and 8 inches, with 7.0 inches of snow reported in Niles. There were also reports of vehicular accidents in the area.

Lake-Effect Snow, Cass

When
December 4, 8:00 PM EST to December 5, 11:00 PM EST
Where
Cass forecast zone
Reported by
Public
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

An arctic front plunged through during the evening hours on December 4th with bouts of heavy snow and wind gusts in excess of 45 mph. Near zero visibility and a flash freeze were reported. A transition to pure lake effect snow then took place on December 5th. The worst of the conditions developed during the afternoon and evening hours as a dominant single snow band settled in for a time with heavy snowfall rates, reduced visibilities and snow covered roads. Snowfall totals varied over the area, generally ranging between 5 and 10 inches, with 10.0 inches of snow reported in Edwardsburg. There were also reports of vehicular accidents in the area.

Winter Weather, St. Joseph

When
December 4, 8:00 PM EST to December 5, 11:00 PM EST
Where
St. Joseph forecast zone
Reported by
CoCoRaHS
Coordinates
41.914, -85.528 (the zone’s center; the record gives no point)

An arctic front plunged through during the evening hours on December 4th with bouts of moderate snow and wind gusts in excess of 45 mph. Near zero visibility and a flash freeze were reported. A transition to pure lake effect snow then took place on December 5th. The worst of the conditions developed during the afternoon and evening hours as a dominant single snow band settled in for a time with heavy snowfall rates, reduced visibilities and snow covered roads. Snowfall totals varied over the area, generally ranging between 2 and 6 inches, with 4.8 of snow reported 2 miles northeast of Three Rivers. There were also reports of vehicular accidents in the area.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219872, 1219873, 1219874, 1219881.